Indiana, 2002

Hail and Damaging Winds in Indiana, April 28, 2002

April 28, 2002 · NWS IND · 7 events in 7 counties and zones

5 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 27, 3:15 PM EST, 9 hours earlier.

Area forecast discussion, Apr 27, 3:15 PM EST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EST SAT APR 27 2002

THE THREAT OF SEVERE WEATHER AND HIGH WINDS ARE THE MAIN WEATHER
PROBLEM FOR TONIGHT. SFC ANALYSIS AT 19Z SHOWED A 992 MB SURFACE LOW
OVER SE NEBRASKA AND A WARM FNT EXTENDING TO WESTERN KENTUCKY.
EVEN THOUGH THE MODELS ARE SIMILAR WITH THE BIG PICTURE...THE
MESO-ETA AND ETA SEEMED TO HAVE A BETTER HANDLE WITH ONGOING
CONVECTION AND THEY ALSO WERE A LITTLE DEEPER WITH THE LOW OVER THE
CENTRAL PLAINS. THUS OUR FORECASTS ARE MODELED CLOSER TOWARDS THE
MESO-ETA IN THE FIRST 60 HOURS AND CLOSER TO THE AVN LATER ON.

THE ETA AND MESO-ETA SHOWS H8 WINDS INCREASING TO 70 KNOTS OVER OUR
CWA BY LATE EVENING AND CAPES INCREASING TO 1800 J/KG BY MIDNIGHT.
SPC HAS US UNDER A MODERATE RISK TONIGHT.  MESO-ETA SHOWS A DRY SLOT
PUSHING EAST INTO OUR AREA BUT IT ALSO CONTINUES TO HINT AT A
POSSIBLE SQUALL LINE DVLPG OVER W CENTRAL ILLINOIS BY LATE EVENING
AND TRACKING EAST ACROSS OUR CWA OVERNIGHT.

FNT COULD STILL BE IN OUR FAR SE CWA EARLY SUNDAY MORNING AND WILL
MENTION A FEW EARLY MORNING THUNDERSTORMS THERE. ON SUNDAY MODELS
ALSO SHOW SOME WRAP AROUND MOISTURE MOVING INTO OUR NORTHERN CWA
DURING THE DAY.

AVN SHOWS ANOTHER FRONTAL SYSTEM MOVG THROUGH MONDAY NIGHT AND
AVN/MRF KEEPS A STNRY FRONT OVER THE OHIO VLY MIDWEEK AND A SFC WAVE
MOVG EAST ACROSS THE OHIO VLY WED AND EARLY THURSDAY.

TEMPS SHOULD RISE INTO THE 60S TONIGHT AS THE WARM FRONT MOVS NORTH
ACROSS OUR AREA THIS EVENING. ON SUNDAY WILL SPLIT THE DIFFERENCE
BETWEEN FWC/MAV TEMPS. THE ETA AND AVN BROUGHT THE COOLER AIR IN A
LITTLE QUICKER SUNDAY BUT THE ETA SHOWS A LITTLE MORE DRYING OVER
CENTRAL AND SOUTHERN SECTIONS WHICH MAY INDICATE A LITTLE MORE
SUNSHINE.

.IND...NONE.

JEH

In the hours before

Special weather statement, Apr 27, 9:04 PM EST, 3 hours 11 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-280400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
904 PM EST SAT APR 27 2002

...SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL INDIANA TONIGHT...

CENTRAL INDIANA IS UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS
TONIGHT.

THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE OVER INDIANA
TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED
ALONG THE MISSISSIPPI RIVER NORTH OF ST LOUIS AROUND SUNSET. OTHER
THUNDERSTORMS ARE EXPECTED TO DEVLOPE IN CENTRAL AND SOUTHWEST
MISSOURI. SCATTERED STORMS WILL MOVE INTO THE LAFAYETTE AND
TERRE HAUTE AREAS BETWEEN MIDNIGHT AND 2AM AND INTO THE INDIANAPOLIS
AREA BETWEEN 2AM AND 4AM. LARGE HAIL...STRONG GUSTY WINDS AND
TORNADOES WILL BE POSSIBLE WITH THESE STORMS.

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BEGINNING AROUND MIDNIGHT
IN THE WEST CENTRAL SECTIONS AND LATER IN THE NIGHT ACROSS THE
REMAINDER OF CENTRAL INDIANA. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL MEDIA OUTLET FOR FURTHER DETAILS.

&&
HAINES

The radar

The Indianapolis radar (KIND), 79 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Parke

When
April 28, 12:15 AM EST to 12:16 AM EST
Where
Parke County, 2 mi NE of Rockville
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
39.783, -87.200

Hail, Vigo

When
April 28, 12:19 AM EST
Where
Vigo County, Sky King Arpt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -87.383

Hail, Hendricks

When
April 28, 1:03 AM EST
Where
Hendricks County, Avon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -86.400

Thunderstorm Wind, Marion

When
April 28, 1:15 AM EST
Where
Marion County, 10 mi SW of Indianapolis
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
39.683, -86.283

Roof damage to a few homes. Trees down...including large top portion of a 16 inch diameter healthy tree, whose top was found 100 feet away from the rest of the tree.

Thunderstorm Wind, Hamilton

When
April 28, 1:25 AM EST
Where
Hamilton County, 5 mi N of Fishers
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -86.017

Trees down across roads.

Thunderstorm Wind, Hancock

When
April 28, 1:40 AM EST
Where
Hancock County, Greenfield
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -85.783

Significant roof damage to homes and a few garages blown down.

Thunderstorm Wind, Jackson

When
April 28, 2:02 AM EST
Where
Jackson County, Crothersville
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.800, -85.850

Trees down

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290575, 5290572, 5290518, 5290573, 5290574, 5290519, 5290520.